Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Wichita, KS

April 4, 2017Labette County, Montgomery County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2017, 7:35 PM CDT for Labette County, Montgomery County, Neosho County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 7:35 PM CDT (00:35 UTC)
Expired
Apr 4, 2017, 8:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Labette County, KS, Montgomery County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 108 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:52 PM CDTTSTM WND GST 64Coffeyville Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KICT 050035
SVRICT
KSC099-125-133-050130-
/O.NEW.KICT.SV.W.0036.170405T0035Z-170405T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
735 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...
  South central Neosho County in southeastern Kansas...
  Montgomery County in southeastern Kansas...

* Until 830 PM CDT

* At 732 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Elk City to near Dearing to near
  South Coffeyville, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Oswego, Chetopa,
  Altamont, Edna, Dearing, Mound Valley, Tyro, Liberty, Bolton,
  Bartlett, Labette, Parsons Tri City Airport, Lake Parsons, Angola,
  Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These thunderstorms produced damage 
when they moved through Southern Chautauqua County. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 

&&

LAT...LON 3700 9584 3705 9587 3712 9597 3717 9597
      3751 9526 3733 9507 3700 9507
TIME...MOT...LOC 0032Z 246DEG 36KT 3719 9588 3710 9576 3700 9570 

HAIL...0.75IN
WIND...70MPH
 
$$

ES
2 follow-up statements
754 
WWUS53 KICT 050055
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
755 PM CDT TUE APR 4 2017

KSC099-125-133-050130-
/O.CON.KICT.SV.W.0036.000000T0000Z-170405T0130Z/
Labette KS-Neosho KS-Montgomery KS-
755 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR LABETTE...SOUTH CENTRAL NEOSHO AND EASTERN MONTGOMERY COUNTIES...

At 754 PM CDT, severe thunderstorms were located along a line
extending from near Cherryvale to 5 miles northeast of Liberty to 5
miles northwest of Edna, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Parsons, Cherryvale, Oswego, Chetopa, Altamont, Edna, Mound Valley,
Liberty, Bartlett, Labette, Parsons Tri City Airport, Lake Parsons,
Angola, Dennis, Big Hill Lake, South Mound and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9526 3733 9507 3700 9507 3700 9558
      3730 9570
TIME...MOT...LOC 0054Z 246DEG 36KT 3728 9563 3719 9551 3709 9545 

HAIL...0.75IN
WIND...70MPH
 
$$

KETCHAM
939 
WWUS53 KICT 050134
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
834 PM CDT TUE APR 4 2017

KSC099-125-133-050144-
/O.EXP.KICT.SV.W.0036.000000T0000Z-170405T0130Z/
Labette KS-Neosho KS-Montgomery KS-
834 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE...SOUTH CENTRAL NEOSHO
AND EASTERN MONTGOMERY COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3751 9526 3733 9507 3700 9507 3700 9558
      3730 9570
TIME...MOT...LOC 0134Z 246DEG 36KT 3744 9518 3735 9506 3725 9500 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:56 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 4, 6:56 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Apr 4 2017

Warm advection/isentropic lift ahead of the approaching upper level
system, currently over NE NM, has led to mainly showers over Central
KS, where main theta-e gradient is located.  Approaching wave and
increasing diffluence ahead of the low, as it treks mainly straight
east along the KS/OK border this afternoon/evening, will lead to
increasing showers and embedded thunderstorms across most of srn KS.
Already seeing signs of increased convection across SE KS.

The main surface low is currently located along the Red River in OK,
with the warm front situated from the low NE towards the AR/MO
border. Seeing some northward movement of the warm front as this low
approaches, but currently Hi-res short term models suggest that the
warm front will not make as far north as previously thought, keeping
most of SE KS on the cool side of the front. This will limit the
chances of surface based convection making it into SE KS late this
afternoon into early this evening.  This would reduce the tornado
threat for SE KS as the surface based instability stays further
south.

Southeast KS isnt completely out of the woods, when it comes to a
severe threat, as elevated supercell thunderstorms will still be
possible until early this evening, with increasing effective bulk
shear of 50-70 kts and good directional shear just to the north of
the main surface low, due to surface winds out of the east-
northeast. MUCAPE will be limited (750-100 j/kg), north of the warm
front, for a very large hail threat, but still could see a few
severe storms with hail up to half dollar size.

This upper system looks a little stronger than the one just exiting
the area, with precipitable water values of 100 percent of normal
suggesting another round of moderate rainfall for the area, with
some areas picking up an additional 1.00-1.25 inches. Think some of
the heaviest rainfall will occur this evening and tonight, between
highway 50 and highway 54/400. This may lead to some localized
flooding in flood prone areas and additional rises on streams and
rivers overnight.  Prefer to hold off on any kind of flood watch, as
most 3 hr flash flood guidance numbers are over 2 inches.

Expect wraparound showers in the main deformation zone to linger
across portions of Central and South Central KS until the early
morning hours Wed, as the upper level storm system makes quick
progress to the east.

As system exits the area by Wed afternoon, upper ridging will move
into the northern plains, which will lead to cooler air spilling
into the area from the north for Wed, as mid level flow shifts to
the NW. This NW flow pattern will lead to a a brisk day on Wed with
a drying out period for Wed night through at least Sat for the
forecast area. Could see the chilly temps continue for at least Wed
night and early Thu, with some areas seeing min temps fall into the
mid to upper 30s for Thu morning as the ridge axis moves overhead.
This may lead to a chance of patchy frost for most of Central KS for
Thu morning. Given the early start to the growing season, will have
to keep an eye on this for possible frost headlines.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Apr 4 2017

Expect to see a warming trend for Fri/sat as the upper ridge over
the northern plains shifts to the east, with lee side troughing
leading to southerly flow returning to the plains.  Next chance for
showers and storms looks to move into the area for Sun afternoon as
the next shortwave moves into the plains.  Low level moisture will
be3 slow to return ahead of this system, which may limit the storm
chances to areas east of the KS Turnpike

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 653 PM CDT Tue Apr 4 2017

Low tracking northeast across Northeast OK will keep
precipitation across the TAF sites well into the night. Mainly
VFR with occasional MVFR ceilings/visibility in heavier rain
showers at most location. At this point, do not foresee
widespread IFR, although it is possible, especially at KCNU where
low level moisture/flow will be weakest. Gusty surface winds will
develop with improving ceilings as low departs, with VFR expected
at all location by late morning. -Howerton

&&

.FIRE WEATHER...
Issued at 309 PM CDT Tue Apr 4 2017

Widespread rain and cool temps will keep the fire danger
threat in check for the next few days.

Behind the departing wave, strong north and NW winds will be in
place for late Tue night through Wed.  Dry and seasonal conditions
are expected for the end of the week. In addition, recent rains have
allowed grasses to green-up, reducing the risk for rapid spreading
of fires.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  60  37  62 /  90  10   0   0
Hutchinson      43  59  36  61 /  90  10   0   0
Newton          43  58  36  59 /  90  20   0   0
ElDorado        43  58  37  60 /  90  30   0   0
Winfield-KWLD   44  60  37  62 /  90  10   0   0
Russell         41  59  34  61 /  90  10   0   0
Great Bend      41  59  34  61 /  90  10   0   0
Salina          44  60  35  61 /  90  20   0   0
McPherson       43  59  35  60 /  90  20   0   0
Coffeyville     46  57  39  62 /  90  40   0   0
Chanute         44  56  38  60 /  90  50  10   0
Iola            44  55  38  59 /  90  50  10   0
Parsons-KPPF    45  56  39  61 /  90  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK/PJH
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 4, 3:56 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
356 PM CDT Tue Apr 4 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
356 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of thunderstorms are expected to move across
south central and southeast Kansas late this afternoon into the
early evening hours. A few severe storms are possible over
southeast Kansas, mainly southeast of a line from Sedan to Chanute.
The main storm threat will be large hail of quarter to half dollar
size, between approximately 5 pm and 10 pm.

With grounds extremely saturated, persistent rainfall this evening
and tonight may cause some minor flooding, and potential rises on
streams and rivers, especially for locations prone to poor
drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost will be possible early Thursday morning for central
Kansas.

Storms will return to the forecast for Sunday afternoon and evening
for areas east of the Kansas Turnpike with at least some strong
storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over extreme Southeast Kansas for
Montgomery and Labette counties.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Special weather statement, Apr 4, 6:41 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 PM CDT TUE APR 4 2017

KSZ069-093-050030-
Butler KS-Cowley KS-
641 PM CDT TUE APR 4 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 730 PM CDT

* At 641 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  east of Mulvane to near Burden...and moving north at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Towanda, Benton,
  Udall, Leon, Burden, Atlanta, Latham, Rock, Santa Fe Lake, Augusta
  Municipal Airport, El Dorado Airport, Winfield City Lake, Beaumont,
  El Dorado State Park and El Dorado Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3791 9715 3779 9653 3756 9653 3721 9682
      3739 9715
TIME...MOT...LOC 2341Z 201DEG 39KT 3747 9714 3726 9681

KETCHAM
Local storm report, Apr 4, 6:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 E WINFIELD           37.27N 96.79W
04/04/2017  E1.00 INCH       COWLEY             KS   EMERGENCY MNGR

            HAIL REPORTED ALONG HIGHWAY 160.

&&

BDK
Local storm report, Apr 4, 7:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 E BURDEN              37.31N 96.74W
04/04/2017                   COWLEY             KS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN JUST EAST OF BURDEN.

&&

BDK
Local storm report, Apr 4, 7:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     CHAUTAUQUA              37.02N 96.18W
04/04/2017  E65 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 4, 7:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     SEDAN                   37.13N 96.18W
04/04/2017  E70 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

            ESTIMATED 70 MPH WINDS WITH PEA SIZE HAIL COVERING THE
            GROUND.

&&

SGS
Local storm report, Apr 4, 7:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     ELK CITY                37.29N 95.91W
04/04/2017  E70 MPH          MONTGOMERY         KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:43 PM CDTSevere Thunderstorm WarningICTAllen, Elk, Greenwood, Montgomery, Neosho, Wilson and 1 more62 min
Apr 4, 8:15 PM CDTRiver Flood WarningICTMarion43 hr
Apr 4, 8:26 PM CDTAreal Flood WarningICTMcPherson, Marion37 hr
Apr 5, 12:55 AM CDTAreal Flood WarningICTReno12 hr
Apr 5, 3:14 AM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more14 hr
Apr 5, 12:44 PM CDTAreal Flood WarningICTReno6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.